The Annals of Probability

Scaling limit for trap models on ℤd

Gérard Ben Arous and Jiří Černý

Full-text: Open access


We give the “quenched” scaling limit of Bouchaud’s trap model in d≥2. This scaling limit is the fractional-kinetics process, that is the time change of a d-dimensional Brownian motion by the inverse of an independent α-stable subordinator.

Article information

Ann. Probab., Volume 35, Number 6 (2007), 2356-2384.

First available in Project Euclid: 8 October 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K37: Processes in random environments 60G52: Stable processes 60F17: Functional limit theorems; invariance principles
Secondary: 82D30: Random media, disordered materials (including liquid crystals and spin glasses)

Trap model scaling limit Lévy process random walk fractional kinetics subordination


Ben Arous, Gérard; Černý, Jiří. Scaling limit for trap models on ℤ d. Ann. Probab. 35 (2007), no. 6, 2356--2384. doi:10.1214/009117907000000024.

Export citation


  • Ben Arous, G. and Černý, J. (2006). The arcsine law as a universal aging scheme for trap models. Comm. Pure Appl. Math. To appear.
  • Ben Arous, G. and Černý, J. (2006). Dynamics of trap models. École d'Été de Physique des Houches LXXXIII ``Mathematical Statistical Physics'' 331--394. North-Holland, Amsterdam.
  • Ben Arous, G., Černý, J. and Mountford, T. (2006). Aging in two-dimensional Bouchaud's model. Probab. Theory Related Fields 134 1--43.
  • Bertoin, J. (1996). Lévy Processes. Cambridge Univ. Press.
  • Černý, J. (2003). On two properties of strongly disordered systems, aging and critical path analysis. Ph.D. thesis, EPF Lausanne.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications II, 2nd ed. Wiley, New York.
  • Fontes, L. R. and Mathieu, P. (2006). K-processes, scaling limit and aging for the REM-like trap model. Preprint. Available at
  • Fontes, L. R. G., Isopi, M. and Newman, C. M. (2002). Random walks with strongly inhomogeneous rates and singular diffusions: Convergence, localization and aging in one dimension. Ann. Probab. 30 579--604.
  • Gorenflo, R. and Mainardi, F. (2003). Fractional diffusion processes: Probability distributions and continuous time random walk. Processes with Long Range Correlations. Lecture Notes in Phys. 621 148--166. Springer, Berlin.
  • Hilfer, R., Ed. (2000). Applications of Fractional Calculus in Physics. World Scientific Publishing Co. Inc., River Edge, NJ.
  • Lawler, G. F. (1991). Intersections of Random Walks. Birkhäuser, Boston.
  • Meerschaert, M. M. and Scheffler, H.-P. (2004). Limit theorems for continuous-time random walks with infinite mean waiting times. J. Appl. Probab. 41 623--638.
  • Metzler, R. and Klafter, J. (2000). The random walk's guide to anomalous diffusion: A fractional dynamics approach. Phys. Rep. 339 77.
  • Montroll, E. W. and Shlesinger, M. F. (1984). On the wonderful world of random walks. In Nonequilibrium Phenomena II (J. L. Liebowitz and E. W. Montroll, eds.) 1--121. North-Holland, Amsterdam.
  • Montroll, E. W. and Weiss, G. H. (1965). Random walks on lattices. II. J. Math. Phys. 6 167--181.
  • Saichev, A. I. and Zaslavsky, G. M. (1997). Fractional kinetic equations: Solutions and applications. Chaos 7 753--764.
  • Shlesinger, M. F., Zaslavsky, G. M. and Klafter, J. (1993). Strange kinetics. Nature 363 31--37.
  • Skorohod, A. V. (1956). Limit theorems for stochastic processes. Teor. Veroyatnost. i Primenen. 1 289--319.
  • Whitt, W. (2002). Stochastic-Process Limits. Springer, New York.
  • Zaslavsky, G. M. (2002). Chaos, fractional kinetics, and anomalous transport. Physics Reports 371 461--580.
  • Zaslavsky, G. M. (2005). Hamiltonian Chaos and Fractional Dynamics. Oxford Univ. Press.